Digestive Disorders / Gastroenterology Expert Forum
Hep C, pitting edema and liver pain
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Hep C, pitting edema and liver pain

I'm a 49 yr old female, diagnosed with chronic/active hep C Mar. 1991, contracted in July 1988. Participated in one of the first protocols using Interferon & Ribavirin for 11 months, with short-lived success (within 30 days of stopping meds the virus was detectable). The only recourse I have is indefinite use of Intron-A & Ribavirin. My quality of life when taking these meds is so poor that I've decided not to take them. In Dec. 2000 I developed pitting edema in my legs and feet. I still have pitting edema. I was diagnosed with Raynaud's syndrome and Fibromyalgia nearly 1 yr ago. My Dr of 12 yrs has pawned me off on a dr with little knowledge of
Related Discussions
8 Comments
Blank
28293_tn?1213140550
Diuretics can be hard on the kidneys.
You asked if a diuretic would hurt your liver more.....
I can tell you that people with edema caused by cirrhosis are treated with diuretics and a LOW SODIUM diet.

There are "loop diuretics" (example: Lasix; Furosemide). Loop diuretics cause potassium levels to drop (problem).

There are also "potassium sparing diuretics" (example: Spironolactone; Aldactone). These cause the body to retain potassium (potassium levels rise) (problem).

Usually a doctor will prescribe Lasix (and maybe a potassium supplement.)
Later---If you end up needing a higher dose of diuretics....they usually use a combination of Lasix and Aldactone (one lowers potassium, the other raises potassium).....that way they work together and potassium levels can stay around normal.

A good doctor will watch kidney (renal) function while your on diuretics.....just to make sure you're doing alright.

(In case you're curious, the reason that I know this is because my husband has hepatitis c and end stage cirrhosis. H's waiting for a liver transplant.)

The very first thing you should do to help get rid of your edema is go on a low sodium diet. Read food labels, avoid salty foods.
(We were first told to stay UNDER 2000 mg. sodium per day.....as edema got worse, we were told to stay UNDER 1000 mg. sodium per day.)  Read labels and avoid salty foods.
The second thing that you should do is to elevate your feet whenever possible. Use a footstool.
(And good luck with the doctor!)
Blank
28293_tn?1213140550
Diuretics can be hard on the kidneys.
You asked if a diuretic would hurt your liver more.....
I can tell you that people with edema caused by cirrhosis are treated with diuretics and a LOW SODIUM diet.

There are "loop diuretics" (example: Lasix; Furosemide). Loop diuretics cause potassium levels to drop (problem).

There are also "potassium sparing diuretics" (example: Spironolactone; Aldactone). These cause the body to retain potassium (potassium levels rise) (problem).

Usually a doctor will prescribe Lasix (and maybe a potassium supplement.)
Later---If you end up needing a higher dose of diuretics....they usually use a combination of Lasix and Aldactone (one lowers potassium, the other raises potassium).....that way they work together and potassium levels can stay around normal.

A good doctor will watch kidney (renal) function while your on diuretics.....just to make sure you're doing alright.

(In case you're curious, the reason that I know this is because my husband has hepatitis c and end stage cirrhosis. H's waiting for a liver transplant.)

The very first thing you should do to help get rid of your edema is go on a low sodium diet. Read food labels, avoid salty foods.
(We were first told to stay UNDER 2000 mg. sodium per day.....as edema got worse, we were told to stay UNDER 1000 mg. sodium per day.)  Read labels and avoid salty foods.
The second thing that you should do is to elevate your feet whenever possible. Use a footstool.
(And good luck with the doctor!)
Blank
28293_tn?1213140550
Diuretics can be hard on the kidneys.
You asked if a diuretic would hurt your liver more.....
I can tell you that people with edema caused by cirrhosis are treated with diuretics and a LOW SODIUM diet.

There are "loop diuretics" (example: Lasix; Furosemide). Loop diuretics cause potassium levels to drop (problem).

There are also "potassium sparing diuretics" (example: Spironolactone; Aldactone). These cause the body to retain potassium (potassium levels rise) (problem).

Usually a doctor will prescribe Lasix (and maybe a potassium supplement.)
Later---If you end up needing a higher dose of diuretics....they usually use a combination of Lasix and Aldactone (one lowers potassium, the other raises potassium).....that way they work together and potassium levels can stay around normal.

A good doctor will watch kidney (renal) function while your on diuretics.....just to make sure you're doing alright.

(In case you're curious, the reason that I know this is because my husband has hepatitis c and end stage cirrhosis. H's waiting for a liver transplant.)

The very first thing you should do to help get rid of your edema is go on a low sodium diet. Read food labels, avoid salty foods.
(We were first told to stay UNDER 2000 mg. sodium per day.....as edema got worse, we were told to stay UNDER 1000 mg. sodium per day.)  Read labels and avoid salty foods.
The second thing that you should do is to elevate your feet whenever possible. Use a footstool.
(And good luck with the doctor!)
Blank
28293_tn?1213140550
Diuretics can be hard on the kidneys.
You asked if a diuretic would hurt your liver more.....
I can tell you that people with edema caused by cirrhosis are treated with diuretics and a LOW SODIUM diet.

There are "loop diuretics" (example: Lasix; Furosemide). Loop diuretics cause potassium levels to drop (problem).

There are also "potassium sparing diuretics" (example: Spironolactone; Aldactone). These cause the body to retain potassium (potassium levels rise) (problem).

Usually a doctor will prescribe Lasix (and maybe a potassium supplement.)
Later---If you end up needing a higher dose of diuretics....they usually use a combination of Lasix and Aldactone (one lowers potassium, the other raises potassium).....that way they work together and potassium levels can stay around normal.

A good doctor will watch kidney (renal) function while your on diuretics.....just to make sure you're doing alright.

(In case you're curious, the reason that I know this is because my husband has hepatitis c and end stage cirrhosis. H's waiting for a liver transplant.)

The very first thing you should do to help get rid of your edema is go on a low sodium diet. Read food labels, avoid salty foods.
(We were first told to stay UNDER 2000 mg. sodium per day.....as edema got worse, we were told to stay UNDER 1000 mg. sodium per day.)  Read labels and avoid salty foods.
The second thing that you should do is to elevate your feet whenever possible. Use a footstool.
(And good luck with the doctor!)
Blank
Avatar_n_tn
.
Blank
Avatar_n_tn
.
Blank
Avatar_n_tn
.
Blank
Avatar_n_tn
test2
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
17 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank